Vermont, 2003

Flash Flood in Vermont, August 13, 2003

August 13, 2003 · NWS BTV · 1 event in 1 county or zone

A warm front across southern New England helped trigger thunderstorms in a very humid airmass. Weak upper level winds resulted in slow moving thunderstorms that moved from Orleans county into Essex county before weakening.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A warm front across southern New England helped trigger thunderstorms in a very humid airmass. Weak upper level winds resulted in slow moving thunderstorms that moved from Orleans county into Essex county before weakening. Torrential rainfall accompanied the storms. A road to Island Pond was washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 13, 4:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 13, 4:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
530 AM EDT WED AUG 13 2003

EVEN THOUGH THE MEAN UPPER TROF HAS MOVED A BIT FARTHER EAST TO A
JUST OFFSHORE POSITION...WE HAVE TWO SERIOUS S/WVS IN THE NEXT FEW
DAYS THAT WILL HAVE THE AFFECT OF DRAWING THE MEAN TROF TEMPORARILY
BACK WESTWARD OVER NEW ENGLAND.  THE RESULT WILL BE A SETBACK TO A
CHANCE OF SHOWERS AND A COUPLE RE-INFORCEMENTS OF COOLER AIR.

THE FIRST S/WV WILL PLUNGE SSEWRD THRU NEW HAMSHIRE THIS AFTN WITH
CONSIDERABLE ASSOCIATED JET DYNAMICS.  MODELS NOT FORECASTING MUCH
PRECIP BUT CERTAINLY HINTING AT PSBLTY WITH COOLING THICKNESS AND
H8 TEMPS...AND INCREASING MEAN RH.  DECIDED TO MENTION SLIGHT CHC
OF A SHOWER OR THUNDERSTORM THIS AFTERNOON FOR NCNTRL AND NERN
VT...BUT FEELING IS THAT POPS MAY BE A BIT LOW EVERYWHERE WITH THIS
STG DYNAMIC SYSTEM AND LW LVL MSTR THAT HAS NOT CLEARED AWAY
ENTIRELY AFTER THE LONG PERIOD OF WET WEATHER THE PAST 10 DAYS OR
SO.  ALSO CUT BACK ON GUIDANCE TEMPS FOR TODAY...ESPECIALLY ERN
PTNS OF FCST AREA WITH QUITE A FEW CLOUDS AND FCST COOLING AT
H8.

EXPECT WELL SQUEEZE IN ONE VERY WARM TO HOT DAY WITH PLENTY OF
SUNSHINE ON FRIDAY.  WENT SUNNIER AND WARMER THAN GUIDANCE.

SECOND IMPT S/WV WILL DIG INTO THE AREA ON FRIDAY NGT AND SAT.
LOTS OF QUESTIONS ON TIMING WITH THIS FEATURE WHICH MAY BE
DECOUPLED...FASTER UPR AIR PORTION OF SYSTEM AND A LAGGING ACTUAL
SFC COLD FRONT. AT THIS TIME BELIEVE CNVTV AND PCPN RISK WILL BE
PRIMARILY FRIDAY NGT NRN ZONES AND SAT IN SRN ZONES. EVEN IF THE
SFC FRONT LAGS...EFFECTIVE MID LVL CNVGC WILL PROBABLY MOVE PRETTY
QUICKLY SEWRD AS THERE IS NOTHING TO PREVENT THE JET IN THE NWLY
FLOW FROM DROPPING INTO THE PRE-EXISTING MEAN TROF. SIGNIFICANT SFC
COOLING LKLY SATURDAY AND MAYBE ESPECIALLY SUNDAY...AS TRAJECTORY OF
LOW LVL FLOW FROM THE NNE SEEMS TO ALWAYS BRING A BIT MORE COOLING
THAN HEIGHTS OR THICKNESSES WOULD SUGGEST.

BY THE FIRST HALF OF THE NEXT WORK WEEK...CHANCES OF RAIN WILL
DEPEND ON EXISTENCE AND LOCATION OF A POTENTIAL CUTOFF UPPER LOW IN
THE BASE OF THE MEAN TROF IN THE ERN U.S.  INITIALLY WE MAY BE DRY
IF THE CUTOFF IS FAR ENOUGH TO THE SOUTH...BUT PCPN COULD REDVLP IF
THE CUTOFF IS EJECTED TOWARD US BY LONG RANGE GUIDANCE WHICH
SUGGESTS THAT THE MEAN TROF WILL TRY TO REORGANIZE IN THE MIDWEST.
WILL ALLOW THE DAY SHIFT TO CONSIDER ANY NECESSARY CHANGES FOR THE
MONDAY THROUGH THURSDAY PERIOD OF NEXT WEEK.

.BTV...NONE.

BELL
Hazardous weather outlook, Aug 13, 3:57 AM EST, 2 hours 3 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
457 AM EDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Burlington radar (KCXX), 116 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Essex

When
August 13, 6:00 AM EST to 7:30 AM EST
Where
Essex County, Island Pond
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375014.